We often warn patients to be aware of potential interactions among the different medicines they take. That is just as important for those taking dietary supplements. Unfortunately, it can be far more difficult to learn about interactions between drugs and supplements. One reader had a relevant question about interactions between cinnamon and medications:
Does Cinnamon Interact with Coumadin?
Q. My husband takes Coumadin (warfarin) for atrial fibrillation. We recently began taking a mixture of honey and cinnamon. Does cinnamon interact with Coumadin?
He also has hypertension and takes medication for that. Does he need to discuss this with his doctor? We don’t want to create a problem by taking the honey and cinnamon mixture.
A. Cinnamon has become very popular for its medicinal properties. People with type 2 diabetes may use it to help control blood sugar (Annals of Family Medicine, Sept/Oct, 2013; Endotext, March 4, 2014). Cinnamon might also help normalize cholesterol levels and reduce joint inflammation.
Coumarin as a Possible Problem:
The trouble is that the most common form in the supermarket is cassia cinnamon, which often contains a compound called coumarin. (Although it sounds like Coumadin, it isn’t at all the same compound.) Some people are susceptible to liver damage if they take too much of this spice.
Coumarin affects drug metabolizing enzymes CYP 2D6 and 3A4. As a result, it might theoretically interact with the anticoagulant warfarin as well as with a number of blood pressure medications. Certain drugs such as amlodipine, diltiazem, felodipine isradipine, nicardipine and nifedipine might be affected because they are metabolized through CYP 3A4. CYP 2D6 is critical for metabolizing the blood pressure medicine metoprolol.
Other Possible Interactions:
Another compound found in cinnamon is cinnamaldehyde. This agent inhibits the enzyme CYP 2A6 and consequently can interfere with the metabolism of nicotine (Drug Metabolism & Disposition, April 2016). We trust, however, that your husband is not smoking cigarettes or chewing nicotine gum.
We don’t have any studies that show whether there truly are interactions between cinnamon and medications metabolized by these enzymes. The reactions may be purely theoretical.
Your husband should ask his doctor to check whether cinnamon would pose a problem with his other drugs. The doctor may need to consult a reference to find out if the medications he has prescribed are metabolized by CYP 2A6, 2D6 or 3A4.